Alert archive / New Mexico / Special Weather Statements in 2017

Special Weather Statement, NWS El Paso, TX

June 19, 2017Grant County, New Mexico

NWS El Paso, TX issued this special weather statement at Jun 19, 2017, 2:04 PM MDT for Grant County, New Mexico. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2017, 2:04 PM MDT (20:04 UTC)
Expired
Jun 19, 2017, 2:45 PM MDT
In force
41 min
Issued by
NWS El Paso, TX

County Grant County, NM

The radar

The El Paso radar (KEPZ), 156 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 2:49 PM MDTHAIL 0.51 Ene Fort Bayard, NMPEA SIZE TO 1/2 INCH HAIL COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-358 J/kg
Mixed-layer LCL
2415 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

323 
WWUS84 KEPZ 192004
SPSEPZ

Special Weather Statement
National Weather Service El Paso TX
204 PM MDT MON JUN 19 2017
 
NMZ401>403-408-192045-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
204 PM MDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND
SOUTHWESTERN SIERRA COUNTIES UNTIL 245 PM MDT...

At 203 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Mimbres to 5 miles west of
Silver City. Movement was south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Silver City, San Lorenzo, San Juan, Bayard, Santa Clara, Hurley,
Hanover, Arenas Valley, Fierro, Pinos Altos, Tyrone, Cobre, North
Hurley, Mimbres, Fort Bayard, Little Walnut Village, Sherman,
Georgetown, Iron Creek Campground and Bear Canyon Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3269 10767 3254 10846 3284 10842 3295 10781
TIME...MOT...LOC 2003Z 014DEG 15KT 3291 10789 3279 10837 

$$

LANEY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Jun 19, 4:14 AM MDT, 9 hours 50 minutes earlier.

Area forecast discussion, Jun 19, 4:14 AM MDT, 9 hours 50 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
414 AM MDT Mon Jun 19 2017

.SYNOPSIS...
East breezes will continue to bring in low level moisture today
which will allow thunderstorms to develop this afternoon and
evening and again on Tuesday. Storms will be more numerous over
higher terrain. Strong gusty winds will occur near the storms
while rainfall amounts will be light. Temperatures will be above
normal. The weather will dry out and heat up Wednesday and
especially Thursday and Friday, when the hottest temperatures so
far this year are expected. The weekend will bring a backdoor
front, more thunderstorm potential and temperatures lowering to
near normal.

&&

.DISCUSSION...
The weak backdoor front delivered low level moisture and trimmed a
few degrees off the max temps (though still above normal).
Additional moisture is expected today with increased thunderstorm
activity, though the upper high will try to spoil the party with
warm temps aloft. Storms will likely be high based and produce
little rainfall along with microbursts. Should be a repeat Tuesday
though the low level southeast flow will weaken somewhat.

The upper high persists through the week while the surface ridging
backs off and surface troughing takes over to our northeast. This
will send lowland temps (both max and min temps) into heat
advisory territory Wednesday through Friday per MEX guidance,
Thursday through Saturday per ECX guidance. I will side with the
MEX (GFS) timing for now. Meanwhile few if any storms will develop
during this period as drier air will prevail. Unfortunately the
flow will reverse and spread fire smoke over most of the area,
especially if we get new fire starts from lightning strikes the
next couple of days. Heat (certainly) and smoke (possibly)...not a
healthy situation.

Ah, but another significant upper trough passing to our north
promises to send another backdoor front our way next weekend,
more significant than the current one. The models are indicating
better cooling (down to normal) and even more thunderstorms. We'll
take it, even if it's not a monsoon pattern yet.

&&

.AVIATION...Valid 18/12Z-19/12Z...VFR conditions through
18Z...then SCT MTN/ISOLD LOWLAND -TSRA AFT 19Z. Winds
110-160/10-15KT.

&&

.FIRE WEATHER...
Southeast breezes will become light by this afternoon. Low level
moisture brought in from the east yesterday along with a very
weak short wave sliding southward nearby will result in scattered
mountain and isolated lowland storms today. Similar coverage is
expected Tuesday. Dry lightning...strong downburst wind gusts
exceeding 40 mph and dense lowland blowing dust will be the main
impacts with this activity. Aloft...high pressure will continue to
dominate the weather for the region...limiting storm growth
potential and resulting in poor night time night time vent rates
by midweek. More significant smoke impacts will return to the
Gila region with even hotter weather later this week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                101  75 102  76 /  20  20   0   0
Sierra Blanca           96  70  97  71 /  20  20   0   0
Las Cruces              99  70 100  72 /  10  20   0   0
Alamogordo              98  68  99  70 /  20  30  10  10
Cloudcroft              75  53  77  56 /  30  30  20  20
Truth or Consequences   99  71 100  73 /  20  20  20  20
Silver City             94  66  95  68 /  20  30  30  30
Deming                 101  70 102  70 /   0  20   0   0
Lordsburg              102  72 103  71 /   0  20   0  10
West El Paso Metro     100  74 101  76 /  20  20   0   0
Dell City               98  67 100  69 /  20  20   0   0
Fort Hancock           100  72 102  73 /  20  20   0   0
Loma Linda              94  70  95  72 /  20  20   0   0
Fabens                 101  73 101  74 /  20  20   0   0
Santa Teresa           100  72 101  72 /  20  20   0   0
White Sands HQ          98  73  99  75 /  20  20   0   0
Jornada Range           99  69 100  71 /  20  20   0   0
Hatch                  101  69 102  71 /  10  20   0   0
Columbus               102  72 103  73 /   0  20   0   0
Orogrande               98  72 100  74 /  20  20   0   0
Mayhill                 82  56  85  60 /  30  30  20  20
Mescalero               84  56  86  59 /  30  30  20  20
Timberon                83  57  84  60 /  30  30  20  20
Winston                 92  61  93  63 /  20  30  40  30
Hillsboro               97  66  97  67 /  20  30  30  20
Spaceport              100  67 101  68 /  10  20   0  10
Lake Roberts            93  59  94  60 /  30  30  30  30
Hurley                  96  65  96  66 /  10  30  20  30
Cliff                  101  64 101  66 /  20  20  30  30
Mule Creek              99  67  99  69 /  20  20  20  30
Faywood                 97  66  97  68 /  20  30  20  10
Animas                 103  72 104  71 /   0  10   0  20
Hachita                101  70 102  70 /   0  20   0  10
Antelope Wells         102  70 102  71 /   0  20  10  20
Cloverdale              99  70  99  71 /   0  10  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

01 Fausett
Hazardous weather outlook, Jun 19, 11:29 AM MDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1129 AM MDT Mon Jun 19 2017

NMZ401>417-TXZ418>424-201730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1129 AM MDT Mon Jun 19 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Hot temperatures will continue with lowland readings in the upper
90s to around 100 to 103 degrees this afternoon. Thus there will
be health concerns due to heat. General hazy conditions will
prevail over most areas.

Patchy areas of smoke from regional wildfires will be noted in
portions of Grant and western Sierra County. The smoke may also
cause respiratory problems over a few locations.

Isolated showers and thunderstorms are possible over most of the
cwa this afternoon and tonight originating over the the high
mountains this afternoon and this evening and moving westward..
Gusty outflow surface winds may occur with several storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very isolated storms are possible Tuesday through Friday mainly
over the mountains in the afternoon evening hours.

The threat for Wednesday through Friday will be the return of
strong high pressure aloft providing near record high temperatures
from 105-109 and very warm nights with minimum temperatures in
the upper 70s to possibly the lower 80s which overall will mostly
likely necessitate heat advisories for health concerns.

Saturday and Sunday.
A moderate to strong backdoor cold from the east is forecast to
enter the CWA from the east Saturday into Sunday. This front may
drop afternoon temperatures some 10-15 degrees (more near normal)
and bring isolated to scattered rain showers and thunderstorms
which may continue on for Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

20

In the hours before

Special weather statement, Jun 19, 12:47 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service El Paso TX
1247 PM MDT MON JUN 19 2017

NMZ414>416-191930-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1247 PM MDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
130 PM MDT...

At 1247 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cloudcroft. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cloudcroft and Silver Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3285 10564 3285 10577 3308 10581 3308 10559
TIME...MOT...LOC 1847Z 182DEG 4KT 3299 10571

LANEY
Special weather statement, Jun 19, 1:07 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service El Paso TX
107 PM MDT MON JUN 19 2017

NMZ414>416-191945-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
107 PM MDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTERO COUNTY UNTIL 145
PM MDT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Mescalero, moving north at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mescalero and Apache Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3308 10559 3308 10581 3327 10581 3327 10559
TIME...MOT...LOC 1907Z 176DEG 7KT 3312 10570

LANEY
Special weather statement, Jun 19, 2:04 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service El Paso TX
204 PM MDT MON JUN 19 2017

NMZ401>403-408-192045-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
204 PM MDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND
SOUTHWESTERN SIERRA COUNTIES UNTIL 245 PM MDT...

At 203 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Mimbres to 5 miles west of
Silver City. Movement was south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Silver City, San Lorenzo, San Juan, Bayard, Santa Clara, Hurley,
Hanover, Arenas Valley, Fierro, Pinos Altos, Tyrone, Cobre, North
Hurley, Mimbres, Fort Bayard, Little Walnut Village, Sherman,
Georgetown, Iron Creek Campground and Bear Canyon Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3269 10767 3254 10846 3284 10842 3295 10781
TIME...MOT...LOC 2003Z 014DEG 15KT 3291 10789 3279 10837

LANEY

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 12:47 PM MDTSpecial Weather StatementEPZOtero43 min
Jun 19, 1:07 PM MDTSpecial Weather StatementEPZ38 min
Jun 19, 1:20 PM MDTSevere Thunderstorm WarningEPZOtero40 min
Jun 19, 1:57 PM MDTSevere Thunderstorm WarningEPZOtero28 min
Jun 19, 2:17 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jun 19, 2:45 PM MDTSpecial Weather StatementEPZOtero45 min
Jun 19, 2:51 PM MDTSpecial Weather StatementEPZGrant39 min
Jun 19, 3:03 PM MDTSpecial Weather StatementEPZSierra42 min
Jun 19, 3:15 PM MDTSpecial Weather StatementEPZGrant45 min
Jun 19, 4:33 PM MDTSpecial Weather StatementEPZDoña Ana42 min
Jun 19, 4:36 PM MDTSevere Thunderstorm WarningEPZGrant, Luna, Sierra39 min
Jun 19, 4:46 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero44 min
Jun 19, 4:54 PM MDTSpecial Weather StatementEPZLuna81 min
Jun 19, 5:14 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jun 19, 5:28 PM MDTSpecial Weather StatementEPZDoña Ana47 min
Jun 19, 5:48 PM MDTSevere Thunderstorm WarningEPZLuna42 min
Jun 19, 5:57 PM MDTSevere Thunderstorm WarningEPZDoña Ana48 min
Jun 19, 4:25 PM MDTSpecial Weather StatementEPZHudspeth50 min
Jun 19, 4:29 PM MDTSevere Thunderstorm WarningEPZHudspeth46 min
Jun 19, 5:35 PM MDTSpecial Weather StatementEPZEl Paso40 min

Nearby

Special Weather Statements in New Mexico, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.